Wednesday, September 21, 2022
HomeMedicineCan You Take Cold And Flu Medicine With Allergy Medicine

Can You Take Cold And Flu Medicine With Allergy Medicine

How To Make Sense Of Otc Cold And Cough Medications

Allergy Medicine: Which One is the Best? | Gina Eubank

Unsure about the hundreds of cold and flu preparations on the drugstore shelves? You’re not alone. Deciding among the OTC remedies for cold, flu, or allergy symptoms can be intimidating, and a basic understanding of the types of drugs included in these medications can help you make an informed choice.

Millions of people use over-the-counter products to relieve symptoms of cold, flu, and allergy, including nasal stuffiness and congestion, sneezing, runny noses, sore throat, and cough. The common causes of these symptoms include the viruses that cause the common cold, influenza virus, allergic rhinitis , and sinus infections . Viral infections can also cause headache, body aches, fatigue, and sometimes fever. Hay fever symptoms can also include itchy eyes, nose, and throat, and watery eyes.

To benefit from OTC products for cold, flu, and allergy, it is important to understand the condition causing the symptoms, the predominant symptom one wishes to relieve, and the active ingredient in the product. Some OTC products contain a single active ingredient medication to relieve one symptom. Many others contain a combination of two, three, and even four active ingredient medications to treat several symptoms at once. Selecting the right product can be difficult at times.

Here we have categorized products for cold/flu/allergy according to the predominant symptoms they relieve:

It’s Easier Than You Think To Take Too Much Allergy And Cold Medicine Here’s Why

It’s a heck of a time when cold season overlap. If you happen to be one of the unfortunate souls in this sniffly Venn diagram from hell, you’d likely do anything to find relief. Fortunately, you won’t have to go much further than your medicine cabinet, but before you do, be sure to read this advice from Erica Patel, MD, of the University of Southern California, about whether it’s safe to take allergy meds and cold meds simultaneously.

Because symptoms are similar for colds and allergies, you don’t necessarily have to double down. “Many over-the-counter cough and cold medicines and allergy medicines may have similar ingredients,” Dr. Patel noted, including a pain and fever reducer, a decongestant , an antihistamine , and a cough reliever. But that means it’s also easy to overdo it.

“A good way to avoid overdosing on ingredients is to compare labels,” she told POPSUGAR. “For example, if one medication has acetaminophen as an ingredient, then avoid taking other medications with acetaminophen in them.” Common cold and allergy medication ingredients include:

  • Pain relievers: acetaminophen or ibuprofen
  • : phenylephrine, pseudoephedrine, oxymetazoline
  • Cough Suppressants: dextromethorphan, guaifenesin
  • Antihistamines: diphenhydramine , loratadine , cetirizine , fexofenadine

Ranking The Best Cold Medicines Of 2021

A cold medicine provides relief from the symptoms of a cold or flu, including fever, runny nose, coughing and more. By doing so, it often helps the user achieve a faster recovery.

In some cases, a cold medicine may help prevent a cold or flu from causing an upper respiratory tract infection that might require more serious medical attention.

We investigated dozens of todays most popular choices and determined that the following represent the best cold medicines of 2021.

Recommended Reading: What Medicine To Take For Skin Allergy

Mixing Cold Medicine The Common Cold Sneezing People In Japan Dont Self

7 mins readSide Effects and Risks of Mixing Cold Medicine with AlcoholConstantine, and phenylephrine) is a combination medicine which is used to treat headaches, caused by allergies, FebruaryTheraflu Flu & Sore Throat (active ingredients acetaminophen, caused by allergies, When youre sick, so they can build up in your blood to block the release of histamines.Is it safe to take Dayquil and my albuterol inhaler together? MD HI.YES BOTH CAN BE TAKEN TOGETHER.CONSULT YOUR CHEST PHYSICIAN FOR FURTHER ASSISTANCETheraflu Flu & Sore Throat (active ingredients acetaminophen, or the flu, DayQuil Cold & Flu is a combination medicine used to treat headache, asthma, runny nose

Before Taking This Medicine

NyQuil and breastfeeding: Is it safe?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

You should not use this medication if you are allergic to acetaminophen , doxylamine, or dextromethorphan.

Ask a doctor or pharmacist before taking this medicine if you have any medical condition, especially:

  • asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis

  • a blockage in your stomach or intestines

  • liver disease, alcoholism, or if you drink more than 3 alcoholic beverages per day

  • kidney disease

  • glaucoma or

  • if you take potassium .

It is not known whether this medicine will harm an unborn baby. Do not use cough and cold medicine without a doctor’s advice if you are pregnant.

This medicine may pass into breast milk and may harm a nursing baby. Antihistamines may also slow breast milk production. Do not use cough and cold medicine without a doctor’s advice if you are breast-feeding a baby.

Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria .

Read Also: Can Allergies Cause Headaches And Fatigue

Are Nasal Sprays Harmful For People With Hypertension

Nasal sprays are actually an option that is less impactful to use on the rest of your body. Nasal sprays act directly on the noses blood vessels and have less impact anywhere else in the body.

If your allergy symptoms include nasal congestion, here are some options that are generally safe to use as decongestants:

  • steroid nasal sprays , Nasacort, and Rhinocort )
  • antihistamine nasal sprays and Patanase )
  • saline nasal sprays or rinses, such as Ayr, Ocean, SimplySaline, or Neti Pot

The Problem With Too Much Acetaminophen

Nevertheless, you may not realize that acetaminophen is an active ingredient in a combination medication unless you read the label carefully. For example, NyQuil, Theraflu, and Percocet all contain acetaminophen. Unfortunately, using multiple products that contain acetaminophen can result in accidental misuse and overuse, as well as potential liver damage.

Acetaminophen is primarily processed in the liver. The liver breaks down most of the acetaminophen in a normal dose and eliminates it in the urine. But a small portion of the drug is converted to a byproduct that is toxic to the liver cells. If you take too much acetaminophen all at once or over a period of several days this toxic breakdown product can build up and cause damage to the liver.

In addition, there is some evidence that people with dehydration from vomiting or diarrhea, persistent fevers, or underlying liver problems may be at slightly increased risk of liver damage when taking normally safe doses of acetaminophen. The resulting symptoms of right-sided abdominal pain, nausea, vomiting, and general malaise may be mistaken for a worsening flu-like illness instead of being recognized as warning signs of liver damage.

Read Also: Allergy Medicine That Doesn T Cause Anxiety

How Do I Safely Take Otc Antihistamines

Read the directions on the label before taking any medicine. Learn how much to take and how often you should take it. If you have any questions about how much medicine to take, call your family doctor or pharmacist. Keep track of which OTC medicines you are using and when you take them. If you need to go to the doctor, take the list with you.

Follow these tips to make sure you are taking the right amount of medicine:

  • Take only the amount recommended on the medicines label. Dont assume that more medicine will work better or quicker. Taking more than the recommended amount can be dangerous.
  • Mixing medicines can be dangerous. If you take a prescription medicine, ask your doctor if its okay to also take an OTC antihistamine.
  • Dont use more than 1 OTC antihistamine at a time unless your doctor says its okay. They may have similar active ingredients that add up to be too much medicine.

Can Cough Medicine Give You Diarrhea

Relieve Asthma, Chronic Cough, Cold, Allergy With Ayurveda | Smita Naram | Ayushakti Ayurveda

Also remember that some cough suppressants with the sweeteners fructose and sorbitol can cause diarrhea. Pseudoephedrine. It helps relieve nasal congestion and can be found in medications such as Sudafed. It can cause an upset stomach and diarrhea and can keep people awake, among other side effects, said Cohen.

Don’t Miss: What’s Better For Allergies Claritin Or Zyrtec

Dayquil Is Believed To Be Safe For Use During

Dayquil cold & flu liquid prescription and dosage sizes information for physicians and healthcare professionals. Overdose of acetaminophen is the leading cause of liver a few beers and the recommended dose of dayquil wont kill you despite what the chicken littles say. Vicks dayquil is a commonly used otc medication to treat common cold and flu symptoms. Dayquil has acetaminophen in it and that is very hard on your liver. Can i take 10 mg of baclofen or similar muscle relaxant with my allergy medication? That said, alcohol and tylenol . What is the best precaution to take knowing that i have severe reactions to insect bites and are question: Increased histamine sensitizes the respiratory tract, nasal passages to these allergens which can trigger allergy. You can take medicine to control allergy or asthma symptoms, and you can try to avoid the allergen. Ultimately, the decision will be up to you and your doctor, who knows your medical history and can take a personalized approach to your. But you need to be cautious about using any medicine during pregnancy.

You May Like: How Can Chiropractic Help Allergies

Antipsychotics Tranquilizers And Sedatives

Some OTC cold remedies have ingredients that can make you feel sleepy. If you have a bad cough that’s been keeping you awake at night, that can be helpful. However, certain antipsychotics and tranquilizers also have sedative effects. If you take these drugs with cough medicine, some decongestants, or an antihistamine, the sedating effect can be intensified.

Don’t Miss: Tylenol Multi Symptom Allergy

What Is Night Time Cold/flu

Acetaminophen is a pain reliever and fever reducer.

Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.

Doxylamine is an antihistamine that reduces the effects of the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Night Time Cold/Flu is a combination medicine used to treat headache, fever, body aches, cough, runny nose, sneezing, and sore throat caused by allergies, the common cold, or the flu.

Night Time Cold/Flu will not treat a cough that is caused by smoking, asthma, or emphysema.

Night Time Cold/Flu may also be used for purposes not listed in this medication guide.

Are Decongestants And Antihistamines Safe

Don

A decongestant called phenylpropanolamine was used for years as an ingredient in many cold drugs to clear up a stuffy nose. In 2000, researchers found it was linked to an increased risk of stroke, especially in women ages 18 to 49. The FDA then banned it from use in all prescription and over-the-counter medications.

Today’s medicines dont have PPA, but make sure you don’t have any old cold meds in your house that might contain the ingredient.

Also Check: Allergies Make You Lose Your Voice

A Doctors Guide To Choosing Allergy Medicine Wisely

Allergies can pop up throughout the year. You may be tempted to grab the closest antihistamine medicine to fend off your itchy eyes, sneezing, or a runny nose. Before you do, make sure the medicine wont do more harm than good.

There are different types of antihistamines, and some are better than others depending on your age, health, and other medications you take.

Older formulas work, but beware of side effects and bad interactions

Doctors often refer to the first type of antihistamines that were on the market as first-generation. They are great at treating allergy symptoms. Unfortunately, in some people, they can result in side effects like anxiety, confusion, feeling sleepy, blurred vision, reduced mental alertness, urinary retention and constipation. These effects are more common for anyone taking certain antidepressant medications.

Ingredients of first-generation antihistamines include brompheniramine, chlorpheniramine, dimenhydrinate, diphenhydramine and doxylamine. Ask a pharmacist to help you compare products and read the labels if the print is too small. Some of the brand names for these products include Dimetapp Cold & Allergy, Chlor-Trimeton, Tavist, Benadryl, Vicks NyQuil and Tylenol Cold and Cough Nighttime.

The labels should also include warnings that people with certain medical conditions should not take first-generation antihistamines. Ask your doctor before use if you have:

New formulations have fewer side effects, but you still need to be cautious

Tips For Staying Alert

In treating allergies or a cold with antihistamines, you may experience drowsiness, a common side effect of the medication.

How does this happen? Histamine is a chemical produced by the immune system to fight off allergens and germs. When there is a threat of allergies or infection , histamine is even more active. In its search-and-destroy process, it can cause allergy or cold symptoms such as runny nose, coughing, sneezing and itch eyes. Antihistamine medications relieve these symptoms by blocking the unwanted effects of histamine.

Unrelated to the immune system, histamine is also produced in the brain, where it plays an important part in feeling awake. Antihistamines used to treat respiratory symptoms can get into the brain and interrupt this work, making you feel drowsy.

You May Like: Fexofenadine Versus Loratadine

Dayquil Cold & Flu Side Effects

Get emergency medical help if you have any of these signs of an allergic reaction:hives difficulty breathing swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using DayQuil Cold & Flu and call your doctor at once if you have:

  • chest pain, fast, slow, or uneven heart rate

  • severe dizziness, feeling like you might pass out

  • mood changes, confusion, hallucinations, seizure

  • little or no urinating

  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice or

  • dangerously high blood pressure .

Recommended Reading: What Medicine To Take For Skin Allergy

Nsaids And Your Heart

Can you take loratadine with Sudafed

Certain NSAIDs are associated with a small increase in the relative risk for developing a heart attack, stroke, heart failure, atrial fibrillation, increased blood pressure, and blood clots. NSAIDs relieve pain and inflammation by inhibiting an enzyme called COX that produces molecules called prostaglandins. However, this enzyme also has additional important effects throughout the body, which may impact cardiovascular risk. For example, the inhibition of a form of COX called COX-2 in the lining of blood vessels may influence blood vessel injury repair, relaxation, and clotting. The inhibition of COX-2 in the kidney may influence fluid retention, which may in turn affect blood pressure and heart failure symptoms.

Large population studies have demonstrated that the use of NSAIDs similar to those in OTC cold and flu remedies is associated with about two additional cardiovascular events per 1,000 people per year among individuals without a history of cardiovascular disease . Among individuals with a history of CVD, this association increases to an additional seven or eight cardiovascular events per 1,000 people per year.

Thus, among individuals who do not have CVD, the use of NSAIDs such as ibuprofen or naproxen is usually a reasonable option for short-term symptom relief. For individuals who do have CVD, it is worth discussing use of NSAIDs with a doctor.

Also Check: What Allergy Medicine Is Stronger Than Zyrtec

What Happens If I Overdose

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

So Why Are Decongestants Bad For Your Heart

You reach for a decongestant to help clear a runny, stuffy nose. A decongestant eases congestion by constricting the blood vessels in your nasal passages. This dries up nasal mucus.

But these medications can also abnormally stimulate the heart and blood vessels throughout the body. This can cause an increase in blood pressure and heart rate, or skipped beats. And it can interfere with your heart medications, Dr. Kaminski says.

If you have a heart condition, heart palpitations can last several hours after you take a decongestant. It is a dangerous and worrisome feeling that should be avoided at all costs.

Don’t Miss: What Allergy Medicine Is Stronger Than Zyrtec

Could Otc Antihistamines Cause Problems With Any Other Medicines I Take

Antihistamines can interact with other medicines you take. Talk to your doctor before taking a first-generation antihistamine if you take any medicines that can make you tired. These include sleeping pills, sedatives, or muscle relaxants.

Antihistamines are often combined with decongestants and/or pain relievers. If you take a combination medicine, its important to know each active ingredient. One or more could interact with other medicines youre taking.

Be sure not to take too much antihistamine. Many OTC cold and allergy medicines contain them already. Some prescription medicines do, too. If you take more than 1 of these medicines, you may get much more antihistamine than is good for you. Second-generation antihistamines are less likely to interact with other medicines you are taking. Always talk to your doctor if you take other medicines to make sure they are safe.

RELATED ARTICLES

Most Popular